Hail, Elbert
- When
- April 19, 4:10 PM MST
- Where
- Elbert County, 11.21 mi WSW of Lowland
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.470, -104.180
A severe thunderstorm produced walnut size hail near Hoyt.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced walnut size hail near Hoyt.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 19, 1:55 PM MST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 255 PM MDT MON APR 19 2010 .SHORT TERM...MOISTURE PLUME CONTINUES TO STREAM ACROSS THE NORTHEAST CORNER OF COLORADO...BENDING WESTWARD INTO NORTHERN WELD COUNTY. IN THE DENVER AREA THE SHALLOWER MOISTURE HAS MIXED OUT AS EXPECTED. SHOWERS HAVE DEVELOPED OVER THE AREAS FAVORED FOR STORM INITIATION IN THIS PATTERN...CHEYENNE RIDGE AND THE SOUTH SIDE OF THE PALMER DIVIDE AND EXPECT THESE STORMS MOVING SOUTHEAST TO BE THE MAIN FOCUS THROUGH EARLY EVENING. STILL EXPECTING SOME CONVECTION IN THE DRIER AIR FURTHER WEST...WITH SLIM ODDS OF IT MOVING OVER DENVER. SURFACE WINDS ARE A LITTLE STRONGER THAN FORECAST AND THAT WILL ENHANCE SHEAR...SO BORDERLINE SEVERE STORMS STILL LOOK POSSIBLE IN THE MOIST AREAS IN A FEW HOURS. HIGHEST MOISTURE AREAS MAY BE A BIT TOO COOL...STRONGEST STORMS MAY BE THROUGH FORT MORGAN/LIMON THEN EVOLVING INTO WEAKER RAINIER STORMS. WITH DECENT LOW LEVEL WINDS I DO EXPECT MOISTURE CONVERGENCE TO BE STRONG ENOUGH TO MAINTAIN THE STORMS OUT EAST THIS EVENING. LOW CLOUDS WILL REDEVELOP/ADVECT BACK OVER THE EASTERN AREAS OVERNIGHT. NORTHERN STREAM SHORTWAVE WILL MOVE ACROSS THE NORTHEAST PART OF THE STATE TUESDAY MORNING BRINGING A BURST OF NORTH WINDS AND SOME COOLING. BY AFTERNOON THE WINDS WILL TURN TO MORE OF AN EASTERLY COMPONENT PUSHING THE MOISTURE WESTWARD. IT WILL BE A BIT COOLER AT LOW LEVELS...BUT WITH COOLING ALOFT THERE SHOULD STILL BE ENOUGH INSTABILITY. PERHAPS SOME DELAY IN CONVECTION BUT THE EASTERN BORDER ENVIRONMENT WILL SHIFT TO THE FRONT RANGE BY LATE AFTERNOON WITH BETTER MOISTURE/CAPE AND DECENT SHEAR. AGAIN COOLER TEMPERATURES MAY TAKE THE EDGE OFF OF THINGS BUT OVERALL IT LOOKS LIKE A MORE ACTIVE DAY AT LEAST ALONG THE FRONT RANGE WITH SOME THREAT OF SEVERE STORMS. MADE IT SLIGHTLY COOLER/DRIER IN THE MOUNTAINS TONIGHT IN LINE WITH CURRENT CONVECTION AND MOISTURE INDICATIONS AND RAISED POPS IN THE NORTHEAST SLIGHTLY TOMORROW AFTERNOON THINKING THERE WILL STILL BE SOME FORCING DESPITE THE COOLNESS. .LONG TERM...MODELS HAVE AN UPPER RIDGE AXIS MOVE ACROSS THE FORECAST AREA TUESDAY NIGHT AND WEDNESDAY. WEDNESDAY NIGHT AND THURSDAY...THE FLOW ALOFT IS SOUTH-SOUTHWESTERLY. AT 00Z LATE THURSDAY AFTERNOON...THE NAM/ECMWF/GFS SHOW THE CENTER OF AN UPPER LOW OVER THE SOUTHERN CALIFORNIA/SOUTHWESTERN ARIZONA AREA. THESE MODELS ARE SOMEWHAT SLOWER WITH THIS FEATURE COMPARED TO YESTERDAY'S 12Z RUNS. THE VERTICAL VELOCITY FIELDS HAVE WEAK UPWARD MOTION PROGGED FOR THE FORECAST AREA TUESDAY NIGHT INTO THURSDAY EVENING. THE BOUNDARY LAYER FLOW IS PROGGED TO BE EASTERLY TUESDAY NIGHT ...STRONGER AND SOUTHEASTERLY WEDNESDAY THROUGH THURSDAY. FOR MOISTURE...IT INCREASES TUESDAY NIGHT OVER THE PLAINS...WITH JUST SOME OVER THE MOUNTAINS...MAINLY IN THE MID LEVELS. ON WEDNESDAY... THERE IS A LOT OF MOISTURE PROGGED IN THE MID AND UPPER LEVELS FOR ALL THE FORECAST AREA...WITH SOME IN THE LOWER LEVELS OVER THE WESTERN PLAINS. WEDNESDAY NIGHT...THERE IS LOW LEVEL MOISTURE FOR THE PLAINS AND FOOTHILLS...WITH DEEPER MOISTURE ASSOCIATED WITH THE UPPER TROUGH MOVING INTO THE WESTERN FORECAST AREA BY 12Z THURSDAY MORNING. ON THURSDAY...THE DEEPER MOISTURE IS OVER THE WESTERN HALF OF THE FORECAST AREA. PRECIPITABLE WATER VALUES ARE IN THE 0.55 TO 0.80 INCH RANGE TUESDAY NIGHT THROUGH THURSDAY EVENING. THERE IS A BIT OF CAPE OVER THE SOUTH-CENTRAL AND SOUTHEASTERLY FORECAST AREA TUESDAY EVENING. LATE DAY WEDNESDAY...THERE IS SOME CAPE OVER THE WESTERN TWO-THIRDS OF THE FORECAST AREA...WITH THE BEST ALONG THE FRONT RANGE. CURRENT MODELS HAVE LESS THAN PREVIOUS RUNS. FOR THURSDAY...THERE IS SOME CAPE AGAIN...MAINLY OVER THE MIDDLE THIRD OF THE FORECAST AREA...AGAIN WITH THE BEST OVER THE FRONT RANGE. LAPSE RATES INDICATE A CAP OVER MOST PLAINS THROUGH THE PERIODS ...WITH ONLY FAIRLY STEEP RATES FOR THE WESTERN FORECAST AREA. QPF FIELDS SHOW A TAD OF MEASURABLE PRECIPITATION FOR THE EASTERN TWO THIRDS OF THE FORECAST AREA TUESDAY NIGHT...WITH HIGHER AMOUNTS OVER MUCH OF THE FORECAST AREA WEDNESDAY AFTERNOON AND NIGHT. AGAIN... MORE ON THURSDAY...WITH THE BEST OVER THE FOOTHILLS. SO FOR POPS... WILL GO WITH "CHANCE"S FOR MOST ZONES THROUGH MOST OF THE PERIODS. FOR TEMPERATURES...WEDNESDAY'S HIGHS ARE A TAD COOLER THAN TUESDAY'S. THURSDAY'S COOL OFF 2-5 C...MORE-SO ON THE NAM. FOR THE LATER DAYS...FRIDAY THROUGH MONDAY...THE UPPER TROUGH/CLOSED LOW HANGS AROUND INTO SATURDAY...WITH NORTH-NORTHWESTERLY FLOW ALOFT INTO SUNDAY. BY SUNDAY NIGHT AND MONDAY...THE GFS HAS STRONG NORTH-NORTHWESTERLY FLOW ALOFT...WHILE THE ECMWF HAS AN UPPER CLOSED LOW MOVE INTO COLORADO FROM THE NORTHWEST THROUGH MONDAY. WILL KEEP "CHANCE"S GOING FOR POPS THROUGH SATURDAY...THE "SLIGHT CHANCE"S SUNDAY AND MONDAY. TEMPERATURES LOOK TO STAY BELOW SEASONAL NORMALS ALL FOUR DAYS. && .AVIATION...ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH ABOUT 04Z... MAINLY NORTHEAST AND SOUTHEAST OF DENVER WITH POSSIBLE EFFECTS ON APPROACHES. LOW CLOUDS WILL REDEVELOP OVER THE PLAINS OVERNIGHT BUT THERE IS ONLY A SLIGHT CHANCE OF THEM SPREADING INTO THE DENVER AREA. ON TUESDAY AFTERNOON SCATTERED THUNDERSTORMS ARE EXPECTED ALONG THE FRONT RANGE WITH A GREATER CHANCE OF IMPACTING DENVER AREA AIRPORT OPERATIONS...MAINLY WITH VARIABLE WINDS AND LIGHTNING. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. GIMMESTAD/KOOPMEINERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1058 AM MDT MON APR 19 2010 COZ030>051-201200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1058 AM MDT MON APR 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORM COVERAGE CAN BE EXPECTED ACROSS THE AREA THIS AFTERNOON AND EVENING...WITH THE MOST NUMEROUS STORMS OVER THE EASTERN PLAINS OF COLORADO. THERE IS ALSO MORE INSTABILITY ACROSS THE EASTERN PLAINS WHERE BETTER LOW LEVEL MOISTURE RESIDES. AS A RESULT...SOME STORMS ALONG AND EAST OF A LINE FROM NEW RAYMER TO LIMON MAY APPROACH SEVERE LIMITS LATE THIS AFTERNOON AND EVENING WITH HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS APPROACHING 60 MPH ALONG WITH UP TO A HALF INCH OF RAIN. FARTHER WEST INCLUDING THE I-25 URBAN CORRIDOR...A DRIER AIRMASS WILL PREVAIL SO THE MAIN THREAT FROM ANY STORMS WILL BE LIGHTNING AND GUSTY WINDS TO AROUND 40 MPH. DAYTIME HEATING AND AN UNSTABLE AIRMASS WILL PRODUCE THE AFTERNOON AND EVENING STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS WITH ONLY A SLIGHT CHANCE OVER THE PLAINS TUESDAY THROUGH THURSDAY. A STORM SYSTEM WILL EVENTUALLY MOVE INTO THE FORECAST AREA THURSDAY NIGHT INTO FRIDAY. THIS MAY BRING A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS TO THE FORECAST AREA THROUGH MUCH OF THE WEEKEND. DECENT SNOWFALL IS ALSO POSSIBLE FOR THE MOUNTAINS WITH THIS STORM. TEMPERATURES WILL COOL BELOW NORMAL HIGHS FRIDAY THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. GIMMESTAD/RJK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 441 PM MDT MON APR 19 2010 COZ045-046-049-192315- WASHINGTON COUNTY CO- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY CO-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO- 441 PM MDT MON APR 19 2010 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON COUNTY NORTH CENTRAL LINCOLN COUNTY NORTHEASTERN ELBERT COUNTY SOUTHEASTERN ARAPAHOE COUNTY AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL...AND WIND GUSTS TO AROUND 50 MPH. THIS STORM WAS LOCATED 3 MILES SOUTHWEST OF COTTONWOOD VALLEY...OR 24 MILES NORTH OF LIMON...MOVING EAST AT 15 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO COTTONWOOD VALLEY. LAT...LON 3975 10360 3951 10354 3949 10389 3966 10392 TIME...MOT...LOC 2240Z 256DEG 12KT 3960 10382
The Denver radar (KFTG), 47 km away, was scanning. The volume nearest the first event began at 23:10 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222503, 222504.